Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 183, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 11, 2006, 4:31 PM CDT for Clark County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2006, 4:31 PM CDT (21:31 UTC)
- Expired
- Jul 11, 2006, 5:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Clark County, KS
The radar
The Dodge City radar (KDDC), 69 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 4:35 PM CDT | HAIL 0.75 | 1 W Ashland, KS | |
| Jul 11, 4:40 PM CDT | HAIL 0.88 | Ashland, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 1:57 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 760 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 112131 SVRDDC KSC025-112215- /O.NEW.KDDC.SV.W.0183.060711T2131Z-060711T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 431 PM CDT TUE JUL 11 2006 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CLARK COUNTY IN SOUTHWEST KANSAS. * UNTIL 515 PM CDT * AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ASHLAND...AND MOVING SOUTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF SOUTHERN CLARK COUNTY... ASHLAND... ACRES... ENGLEWOOD... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3725 9970 3726 10000 3700 10008 3700 9961 $$ UMSCHEID
2 follow-up statements
000 WWUS53 KDDC 112151 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 450 PM CDT TUE JUL 11 2006 KSC025-112215- /O.CON.KDDC.SV.W.0183.000000T0000Z-060711T2215Z/ CLARK KS- 450 PM CDT TUE JUL 11 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR SOUTHERN CLARK COUNTY... AT 446 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTH OF ASHLAND...MOVING SOUTH AT 10 MPH. A SECOND STORM DEVELOPING RAPIDLY ABOUT 7 MILES NORTHWEST OF ENGLEWOOD WILL BE CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL. THIS STORM WAS ALSO MOVING SOUTH AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ACRES AND ENGLEWOOD NICKEL SIZE HAIL WAS REPORTED IN ASHLAND WITH THIS STORM AT 440 PM CDT. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3725 9970 3726 10000 3700 10008 3700 9961 $$ UMSCHEID
000 WWUS53 KDDC 112215 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 514 PM CDT TUE JUL 11 2006 KSC025-112224- /O.EXP.KDDC.SV.W.0183.000000T0000Z-060711T2215Z/ CLARK KS- 514 PM CDT TUE JUL 11 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLARK COUNTY EXPIRES AT 515 PM CDT... THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER SEVERE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3725 9970 3726 10000 3700 10008 3700 9961 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:13 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 11, 3:13 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 313 PM CDT TUE JUL 11 2006 .DISCUSSION... DAYS 1-2... WEAK FRONTAL BOUNDARY DRAPED ACROSS SOUTHWEST KANSAS TODAY HAS BEEN THE FOCUS OF ISOLD STORMS EARLY THIS AFTERNOON. WE RECEIVED NEARLY AN INCH OF RAIN AT THE DODGE CITY AIRPORT WHEREAS OTHER PARTS OF TOWN DIDNT GET A DROP. GIVEN THE LACK OF ANY DEEP LAYER FORCING...THE MODE SHOULD CONTINUE TO BE ISOLATED TO WIDELY SCATTERED PULSE STORMS...SOME OF WHICH MARGINALLY SEVERE WITH UP TO QUARTER SIZE HAIL AND 60 MPH BRIEF WIND GUSTS. WILL GO WITH 30 TO 40 POPS FOR MAINLY ALONG AND SOUTH OF THE ARKANSAS RIVER THE REST OF THIS AFTERNOON THROUGH MIDNIGHT. THE SVR WATCH (NO. 592) IS IN EFFECT UNTIL 10 PM CDT...ALTHOUGH IF THE ACTIVITY DOESNT RAMP UP OVER A LARGER AREA...THE WATCH MAY BE CANCELED EARLY. THE LACK OF DEEP LAYER SHEAR...LESS THAN 10 KNOTS OF HODOGRAPH LENGTH THROUGH 6 KM AGL...ALONG WITH DEW POINT DEPRESSIONS OF AROUND 30 DEGREES...HAS ALLOWED FOR SIGNIFICANT SPREADING OF COLD POOLS FROM THE FORWARD FLANK OF THE STORMS. IT IS DIFFICULT TO SUSTAIN SEVERE IN THIS ENVIRONMENT ABSENT OF ADEQUATE DEEP LAYER FORCING FOR UPWARD MOTION AND STORM RELATIVE LOW LEVEL INFLOW WINDS. FOR TOMORROW...THE WEAK BOUNDARY SHOULD BE ALONG OR JUST SOUTH OF THE OKLAHOMA LINE WHERE ADDITIONAL ISOLD LATE DAY STORMS MAY DEVELOP. WILL GO WITH 30 TO 40 POPS LATE AFTERNOON INTO THE MID EVENING HOURS WITH CONTINUED AMPLE MOISTURE IN PLACE. HIGHS SHOULD BE WELL INTO THE 90S FOR MOST OF THE AREA. IN THE UPPER LEVELS OF THE ATMOSPHERE... A SIGNIFICANT PACIFIC JET WILL IMPINGE ON THE NORTHERN ROCKIES AREA WHICH WILL ALLOW FOR A DECENT LEE TROUGH IN THE LOW LEVELS TO ESTABLISH OVER THE NORTHERN HIGH PLAINS. THIS WILL ALLOW LOW LEVEL WINDS IN WESTERN KANSAS TO INCREASE IN RESPONSE TO THIS...LEE TROUGH CONVERGENCE MAY BE ENOUGH TO PROMOTE AFTERNOON STORMS THURSDAY AS TEMPERATURES WARM INTO THE UPPER 90S. DAYS 3-7... FORECAST CHALLENGES FOR THIS EXTENDED PERIOD CONTINUE TO BE HIGH TEMPERATURES. UPPER LEVEL HEIGHTS RISE AS UPPER RIDGE BUILDS IN WITH CONTINUED LAYER WARMING. THE WARMING IN THE MID LEVELS SHOULD BE ENOUGH TO HOLD OFF ANY THUNDERSTORM CHANCES. OVERNIGHT LOWS SHOULD BE AROUND 70 WITH HIGHS AROUND 100. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 93 71 97 / 40 20 40 10 GCK 69 94 69 97 / 40 30 40 10 EHA 68 95 69 96 / 30 20 40 10 LBL 68 95 69 99 / 30 20 40 10 HYS 69 91 71 98 / 10 20 20 10 P28 72 94 72 97 / 40 20 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN25/06
Hazardous weather outlook, Jul 11, 5:22 AM CDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 522 AM CDT TUE JUL 11 2006 KSZ030-031-043>046-061>066-074>081-084>090-121000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 522 AM CDT (422 AM MDT) TUE JUL 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER THE ROCKIES AND PARTS OF EAST COLORADO. THESE STORMS WILL DRIFT EAST SOUTHEAST OUT INTO THE PLAINS THROUGH THE EVENING. THE STORMS ARE EXPECTED TO BE WIDELY SCATTERED TO ISOLATED IN COVERAGE AND NONE ARE EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY AFTERNOON AND OVERNIGHT. THEY WILL BE MORE WIDESPREAD THAN MONDAY NIGHT. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING VERY HEAVY RAINS AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... NO SPOTTERS WILL BE REQUIRED TODAY OR TONIGHT. JOHNSON
In the hours before
Special weather statement, Jul 11, 2:05 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 205 PM CDT TUE JUL 11 2006 KSZ078-111945- FORD- 205 PM CDT TUE JUL 11 2006 ...SIGNIFICANT WEATHER ADVISORY FOR FORD COUNTY... AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR DODGE CITY...MOVING SOUTHEAST AT 5 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3786 9992 3777 10007 3758 9993 3769 9971 GRZYWACZ
Local storm report, Jul 11, 2:17 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
217 PM CDT TUE JUL 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL DODGE CITY 37.76N 100.01W
07/11/2006 E1.00 INCH FORD KS NWS EMPLOYEE
QUARTER SIZE HAIL REPORTED AT OAK ST. AND AVENUE B IN
DODGE CITY.
&&
LACYLocal storm report, Jul 11, 3:27 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT TUE JUL 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL DODGE CITY 37.76N 100.01W
07/11/2006 E0.88 INCH FORD KS NWS EMPLOYEE
REPORTED AT THE NWS OFFICE.
&&
LACYSpecial weather statement, Jul 11, 4:22 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
422 PM CDT TUE JUL 11 2006
KSZ088-112200-
CLARK-
422 PM CDT TUE JUL 11 2006
...SIGNIFICANT WEATHER ADVISORY FOR CLARK COUNTY...
AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF ASHLAND...MOVING SOUTHWEST
AT 10 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN WESTERN CLARK COUNTY...INCLUDING THE CITIES OF ASHLAND
AND ACRES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
LAT...LON 3729 9972 3736 9991 3723 10008 3701 10007
3701 9978
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 2:05 PM CDT | Special Weather Statement | DDC | Ford | 40 min |
| Jul 11, 2:10 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 23 min |
| Jul 11, 3:22 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 38 min |
| Jul 11, 4:22 PM CDT | Special Weather Statement | DDC | Clark | 38 min |
| Jul 11, 6:34 PM CDT | Special Weather Statement | DDC | Finney | 41 min |
| Jul 11, 6:59 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.